To a user, cocaine has this magical effect that makes you think you can keep going, no matter what. Your brain can’t handle another hour of work? A line can fix that. Too tired to party all night? A line can fix that too. Unfortunately, this superhuman feeling extends beyond that, and often makes people believe they can handle more cocaine, or any drug, than is possible in reality. And that can easily lead to a cocaine overdose.
Yes, You Can Overdose on Cocaine
Some people may find it hard to believe that a cocaine overdose is possible. If you’re a user, you are likely to have met someone who claims that they “can do 10 grams in a night and feel fine the next day”. They probably aren’t lying, but it doesn’t mean everyone can do the same 10 grams.
Cocaine overdose is difficult to define, because there are so many factors that are involved. In addition, a claimed overdose isn’t always an overdose. If you take too much cocaine, you’re likely to exhibit rather unpleasant symptoms long before you reach the overdose limit. Many users mistake a panic attack or hypertensive crisis for an overdose, both of which are scary and unpleasant. These can be classified as a minor overdose in certain situations. A true overdose will be likely to result in a heart attack or death.
How Much Cocaine Causes an Overdose?
This is a commonly asked question that does not have a definite answer. Namely, because any medical professional will say, “It depends”. Although this is the case with many drugs, with cocaine it’s even more complicated.
Theoretically, anywhere from 10-20 times a person’s effective dose can cause an overdose, but it’s not as simple as that.
It doesn’t matter if you’re a first-time or ongoing user, even one gram in a night can result in an overdose. Alternatively, you could be either, and still manage to survive a ten-gram binge. What will or won’t happen depends on many factors.
It may seem that there is never a straight answer when it comes to “how much is too much” regarding drugs, and the universal explanation is always tolerance. It is an important factor to keep in mind because every person has a different tolerance, natural or acquired, to every drug.
With cocaine, tolerance can be hard to pinpoint because one might be a heavy weekend user, while another may be a daily user. Regardless, cocaine is a drug that keeps you wanting more and more, so tolerance can build up very quickly after repeated use. However, it can also (although not always) reset if the use is occasional.
A reset of a tolerance may seem like a good thing but it’s actually quite risky. If a person is used to a certain amount, but then takes a break, they may think they can use the same amount on the next round. However, if their tolerance did reset, that portion can lead to an overdose.
Most cocaine sold on the street is far from pure. However, that may be a good thing, as truly pure cocaine is quite dangerous. At the same time, it’s also a very bad thing, for reasons to be discussed later.
Street cocaine can largely vary in purity, typically anywhere from 10-90%. Although some “cocaine” can have less than that or none at all.
Purity, of course, plays a large role in how much one can take. Therefore, there is no need to be envious of your 10-gram-yielding friend, because it’s likely that he didn’t have good quality coke. With pure cocaine, the it can take as little as a few lines to trigger an overdose, and largely depends on one’s tolerance and body weight.
Tying in with purity, adulterants play a large role as well. Adulterants are often added to street cocaine to enhance the high, not only to dilute it. This can create a number of issues. Adulterants often cause more problems than cocaine itself – fentanyl is an extreme example. Deaths that resulted from cocaine overdose from this tainted cocaine were due to the fentanyl, not the cocaine.
Adulterants also cause another problem – they spoil the user. Cocaine is already a powerful drug, but the street-sold cocktails can enhance a cocaine high above and beyond. Thus, if a person later takes pure, untainted product, they’re likely to take too much. Their body will be equally or more affected, but they won’t “feel” it, so they’ll keep on taking more, and may not realise when they’ve taken too much.
Whereas with cocaine alone it can take about 10-20 times the effective dose to overdose, when alcohol comes into play, that number decreases. Although alcohol and cocaine tend to go hand-in-hand, people often mix other drugs as well. Combination of any drug with cocaine can lead to an overdose.
Method of Administration
How you consume cocaine will determine its effects and thus determine the likelihood of an overdose. Injection produces the most rapid and strongest effects, and bypasses any protective metabolic processes, thus making an overdose more likely. Consumption via smoking or snorting is by no means safer, but would require a larger amount to cause an overdose.
Take a bottle of wine, for example. You can divide that bottle into three glasses over three hours (insufflation), or you can drink the entire bottle straight up (injection).
Cocaine has a peculiar effect where repetitive doses tend to build on one another. A single line, on its own, takes full effect in 30 minutes and lasts for about 90 minutes. However, if that dose is repeated multiple times, the effect is felt sooner and lasts much longer. Furthermore, at some point, a repeat dose will act much stronger than it is, and thus can trigger an overdose.
Going back to the bottle of wine example: If you spread the bottle over a period of time, by the third glass, you’re likely to be tipsy. However, it it were cocaine, that third glass will have the effect of drinking a second bottle.
Symptoms of a Cocaine Overdose
An overdose happens when your body or brain is overstimulated by cocaine. This can result in a number of unpleasant psychological and physiological symptoms. To avoid a cocaine overdose, it is wise to look out for signs of excessive use, especially if they don’t improve within a reasonable timeframe.
A cocaine overdose can happen unexpectedly, and presents itself in the following symptoms:
- High blood pressure
- Irregular or rapid heartbeat
- High body temperature
- Muscle twitches or tremors
- Difficulty breathing
- Chest pain
- Panic attack
- Aggressive behaviour
The Aftermath of a Cocaine Overdose
A cocaine overdose is extremely scary. Anyone who has experienced it will tell you it is not something they’d like to repeat. Unfortunately, the after-effects are also unpleasant.
An overdose can lead to long-term physical damage and psychological complications. The rapid elevation in heart rate, blood pressure, and body temperature can trigger a heart attack, stroke, seizure, or organ shutdown. If a person is in less-than-perfect health to begin with, the aftermath can be fatal.
In addition to the heart, the kidneys, brain, eyes, muscles, bones, and gastrointestinal system can sustain significant damage from a cocaine overdose. A person may also develop chronic psychosis or a decrease in mental functioning.
How to Help During a Cocaine Overdose
Call an Ambulance
Cocaine is a drug that takes rapid effect, so the first thing you should do is call emergency services. In the UK, if you’re just a recreational user, you don’t have to fear of police involvement. You will get the help that you need.
While you’re waiting for medical personnel to arrive, try to calm yourself down as much as possible. A cocaine overdose is partially in your head. The more you panic, the worse it will get.
Why? Biofeedback. Cocaine triggers a rapid heartbeat, which your brain interprets as fear, thus causing you to panic, which elevates your heartbeat more as you enter “fight or flight” mode. So the best thing you can do is to convince yourself that you are not in danger. Take deep, slow breaths, call a friend, or distract yourself with a relaxing TV show.
An overdose also causes a rapid rise in body temperature, so it helps to cool yourself down. You might not be able to handle a cold shower, but you can place an icepack, frozen peas, or chilled bottle of water at the top of your head, back of your neck, under your armpits, and anywhere else you feel it helps.
In Case of Seizure
If a person is having a seizure, try to place them in an area where they’re less likely to injure themselves, such as a carpeted floor, away from sharp furniture corners.
What Happens After
Once the medical personnel arrive, they may ask to take the drug you (or your friend) consumed. You should give it to them. The main reason is because they will test it in order to provide the appropriate treatment. There have been many situations when a person thought they were taking cocaine, but in reality they were taking meth.
The first thing the medical personnel will do is apply first aid, similarly to what was described before. They may also give some medication to lower the heart rate and blood pressure. Usually, this is a benzodiazepine. After the patient is stable, they will perform a series of tests to determine if any damage resulted because of the overdose.
An Overdose is a Sign of Addiction
If you or your friend experiences an overdose, it is time to rethink what you’re doing. If an overdose happens again, it is definitely a sign for help. A cocaine overdose is not a pleasant experience. Therefore if a person continues to use, let alone overdoses again, it is likely to be a sign of addiction.
One of the tell-tale symptoms of addiction is continuing with a behaviour despite negative consequences. If a person is truly addicted to cocaine, they will be likely to brush off an overdose (or multiple overdoses) until the damage is irreversible. Hence, it is important for a person to get help as soon as possible. The impact of an overdose can “sober up” a person to reality for a while, so it may be a good moment to address the issue at hand.